Thunderstorm Wind, Kit Carson
- When
- August 9, 2:10 PM MST
- Where
- Kit Carson County, 11.86 mi SSE of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.140, -102.190
Peak winds were estimated to be 60 mph.
Thunderstorms developed over Kit Carson County and rapidly intensified. The public estimated 60 mph winds before the storm moved east into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over Kit Carson County and rapidly intensified. The public estimated 60 mph winds before the storm moved east into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 12:19 PM MST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 119 PM MDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 115 PM MDT SAT AUG 9 2014 UPPER FLOW WILL BE NORTHWEST TONIGHT AND SUNDAY. A SURFACE LOW OVER SOUTHEAST COLORADO WILL SHIFT SOUTHEAST TONIGHT. HIGH PRESSURE WILL BUILD INTO THE HIGH PLAINS TONIGHT AND SUNDAY. A COUPLE OF SHORTWAVES WILL MOVE THROUGH THE FLOW TONIGHT AND SUNDAY. CAPE VALUES WILL REACH 3000J/KG EARLY THIS EVENING. SHEAR WILL VARY FROM AROUND 20KTS IN EASTERN COLORADO TO 25 TO 35 IN NORTHWEST KANSAS. ON SUNDAY CAPE WILL RANGE FROM 800 TO 1400J/KG WITH SHEAR OF 20 TO 25KTS. PRECIPITABLE WATER WILL RANGE FROM 1.00 TO 1.40 WITH STORM MOTION OF 15 KTS FROM THE NORTHWEST. MORNING THUNDERSTORMS IN EASTERN COLORADO HAVE DISSIPATED BUT EXPECT REDEVELOPMENT THIS AFTERNOON AND EVENING NEAR THE SURFACE TROUGH IN EASTERN COLORADO. A FEW STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. SOME LOCALLY HEAVY RAIN IS POSSIBLE BUT STORM MOVEMENT IS FAST ENOUGH TO MODERATE THE THREAT OF FLASH FLOODING. PLAN TO GO WITH A CHANCE/LIKELY POPS FOR THUNDERSTORMS TONIGHT ACROSS THE FA AND A SLIGHT CHANCE SUNDAY MAINLY OVER THE WESTERN PORTIONS OF EASTERN COLORADO. BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT EARLY SUNDAY MORNING IN THE WESTERN 2/3 OF THE FA. STRATUS AND FOG WILL LIKELY REDEVELOP SO HAVE INCLUDED IT INTO THE GRIDS. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER AND MID 60S. MAX TEMPERATURES SUNDAY WILL RISE TO THE MID 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 1245 PM MDT SAT AUG 9 2014 ANY STORMS MIGRATING EAST FROM THE FRONT RANGE/PALMER DIVIDE WILL QUICKLY DISSIPATE SUNDAY EVENING WITH LOSS OF DAYTIME HEATING AND QUICKLY DIMINISHING INSTABILITY. STRONG UPPER RIDGE WILL BUILD INTO THE FOUR CORNERS ON MONDAY AND SLOWLY MOVE EAST ACROSS THE ROCKIES THROUGH MID WEEK. INSTABILITY WILL BE LIMITED MAINLY TO EASTERN COLORADO THIS PERIOD AND WITH LITTLE TO NO FORCING ALOFT ONLY ISOLATED/WIDELY SCATTERED DIURNAL STORMS ARE EXPECTED...AGAIN CONFINED MAINLY TO EASTERN COLORADO. THE RIDGE BEGINS TO BREAK DOWN LATE WEEK AND WITH DISTURBANCE COMING OVER THE RIDGE OUT OF THE ROCKIES THUNDERSTORM CHANCES WILL BE INCREASING. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1133 AM MDT SAT AUG 9 2014 VFR CONDITIONS WILL CONTINUE FOR KGLD AND KMCK FOR THE NEXT 24 HOURS. HOWEVER, THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AT BOTH SITES BY MID AFTERNOON WITH CLEARING TOWARD MIDNIGHT. EARLY SUNDAY MORNING THE FORECAST SOUNDING FOR KMCK INDICATES THE POSSIBILITY OF STRATUS AND FOG AT KMCK. VISIBILITY AND CIGS AT KMCK MAY LOWER TO MVFR FOR A FEW HOURS SUNDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...024 AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT SAT AUG 9 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 220 PM MDT SAT AUG 9 2014 /320 PM CDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE TRI STATE AREA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH NEXT FRIDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW THROUGH THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SAT AUG 9 2014
COZ091-092-092130-
CHEYENNE COUNTY-KIT CARSON COUNTY-
243 PM MDT SAT AUG 9 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BETHUNE...MOVING SOUTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BE PREPARED TO TAKE
SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
&&
LAT...LON 3921 10261 3937 10236 3905 10205 3900 10205
3886 10226
TIME...MOT...LOC 2044Z 321DEG 17KT 3920 10241
BULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TORNADO 5 N ST. FRANCIS 39.84N 101.80W
08/09/2014 CHEYENNE KS STORM CHASER
LANDSPOUT
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL S ST. FRANCIS 39.77N 101.80W
08/09/2014 M1.00 INCH CHEYENNE KS STORM CHASER
HALF MILE SOUTH OF ST FRANCIS
&&
JNThe Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak winds were estimated to be 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532486.